Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS San Francisco Bay Area, CA

October 27, 2004Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Oct 27, 2004, 1:37 PM PDT for Santa Cruz County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2004, 1:37 PM PDT (20:37 UTC)
Expired
Oct 27, 2004, 2:00 PM PDT
In force
23 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 23 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2004-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2004-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 272037
SVRMTR
CAC087-272100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
135 PM PDT WED OCT 27 2004

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SANTA CRUZ COUNTY IN CALIFORNIA

* UNTIL 200 PM PDT

* AT 132 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR BOULDER
  CREEK...OR ABOUT 13 MILES SOUTHWEST OF SARATOGA...AND MOVING
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCOTTS VALLEY...FELTON AND BEN LOMOND.

LAT...LON 3718 12221 3711 12236 3698 12203 3712 12196

$$

STROBIN/WALBRUN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 9:14 AM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 27, 9:14 AM PDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
914 AM PDT WED OCT 27 2004

.DISCUSSION...IR AND WATER VAPOR SATELLITE IMAGERY SHOW THREE
DISTINCT VORTICES WITHIN THE UPPER TROUGH DROPPING SOUTHWARD ALONG
THE CALIFORNIA COAST. THE NORTHERN MOST VORTEX IS JUST OFF THE
CALIFORNIA/OREGON BORDER COASTLINE AND HEADING TO THE SOUTHWEST...THE
SOUTHERN MOST VORTEX IS APPROACHING POINT CONCEPTION FROM THE WEST...
AND THE MIDDLE DISTURBANCE IS NOW LOCATED ABOUT 100 MILES WEST OF SAN
MATEO COUNTY. A FEW LIGHTNING STRIKES HAVE BEEN DETECTED IN THESE
DISTURBANCES OVER THE PAST SIX HOURS OR SO. THESE DISTURBANCES WILL
ROTATE AROUND THE UPPER LOW TODAY GIVING THE AREA A CHANCE OF
SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS...MOST LIKELY FROM THE
SANTA CRUZ MOUNTAINS SOUTHWARD. THE UPPER LOW IS PROGGED TO MOVE
SOUTHEASTWARD OVER CENTRAL CALIFORNIA BY THIS AFTERNOON WITH THE
SHOWER CHANCES MOVING TO THE SOUTH AS WELL. THE 12Z ETA12 HAS PRECIP
CHANCES ENDING BY THURSDAY MORNING WITH THE LOW THEN OVER THE GREAT
BASIN AND SOUTHERN CALIFORNIA. HIGH PRESSURE THEN BUILDS OVER THE
EASTERN PACIFIC WITH DRYING CONDITIONS EXTENDING THROUGH THE
WEEKEND.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     ...TDA...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND MRY BAY.

ANDERSON
Hazardous weather outlook, Oct 26, 3:35 PM PDT, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
335 PM PDT TUE OCT 26 2004

CAZ005>010-065-074-075-271300-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
335 PM PDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY
AREA AND MONTEREY BAY AREA

.DAY 1...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 7:34 PM PDTSevere Thunderstorm WarningMTRNapa26 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.